Volume 39 (2000) Issue 10 Pages 826-829
An 87-year-old woman, diagnosed with diabetes mellitus at age 73, exhibited abdominal distention and appetite loss in March 1998. She had received acarbose as well as 5 mg per day of glibenclamide and had habitually used about 100 g of maltitol daily from 1997. She was diagnosed as having paralytic ileus accompanied by pneumatosis cystoides intestinalis (PCI). This condition subsided quickly with discontinuation of diet or cessation of acarbose and maltitol usage. The patient's condition appears to be attributable to increased gas levels produced by fermentation of disaccharides and maltitol. Decreased intestinal motility may be a result of pre-existing diabetic autonomic neuropathy and hypothyroidism. The patient's clinical course suggests that paralytic ileus and PCI should be listed as rare side effects of alpha-glucosidase inhibitors and that the drug should be used with great caution for those who consume non-digestive sugar substitutes.
(Internal Medicine 39: 826-829, 2000)